Doctors Lounge - Dermatology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Dermatology Topics
Question: Itchy purple-red rash on thighs
|annie1983 - Wed Dec 31, 2008 3:09 am||
About five days ago, I noticed an intense itching behind my L knee. When I scratched it, I noticed that it was had small bumps and upon looking at it; I saw that it was very red. It quickly progressed to the entire back and front of my thigh and onto the other leg in the exact same spots.
The next day it felt hot to the touch, had turned a purple color and was still bumpy and extremely itchy. Not much has changed since, except that in some spots on the back of my thigh are tough-feeling. It is still very itchy and in one place and hurts terribly upon standing.
I used Cortisone, Calamine and Lanacaine and nothing helps to alleviate the itching, redness or bums.
Any suggestions as to what this may be would help.
|John Kenyon, CNA - Sun Mar 22, 2009 9:00 pm||
Hi there --
While this may be a simple dermatitis (either allergic or irritated), due to the location and coloration, plus it's failure to respond to cortisone creams, I think one relatively unusual problem should be ruled out: Henoch-Schonlein purpura. While purpura is usually painless and flat, this variant, which occurs in gravity-prone areas like the knees and ankles, and causes pain (unlike must other forms of purpura). It's important that this be ruled out (or in) because it also can cause some systemic injury, especially to the kidneys. It can also cause fever and a generalized sick feeling sometimes, but kidney damage is the primary concern.
Consult with an internist or a dermatologist to be certain this isn't the case. It's fairly easy to diagnose HSR in real-time, due to the typical rash and symptoms. It's generally a self-limiting disease but because of the potential to cause systems damage, it should be diagnosed if present. The discomfort will often respond to ibuprofin or naproxin (Advil or Aleve), but the rash usually needs to be treated by oral or injected steroids, as the problem is internal and not actually located in the skin (which is why creams don't work).
If this problem has continued or worsensed I would definitley recommend having HSR ruled out (or in -- and treated) although it generally has a very benign outcome. Meanwhile, the over-the-counter anti-inflammatory meds may help reduce the itching and/or pain.
I hope this is helpful to you. Good luck and please do follow up with us here as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.